Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 28, 2018, 6:19 AM CDT for Todd County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 6:19 AM CDT (11:19 UTC)
- Expired
- May 28, 2018, 7:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 192 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
491
WWUS83 KMPX 281119
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 AM CDT MON MAY 28 2018
MNZ042-281215-
Todd-
619 AM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY UNTIL 7
AM CDT...
At 619 AM CDT, a strong thunderstorm was located near Aldrich, or 35
miles northeast of Alexandria, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Staples, Staples Airport, Bertha, Hewitt and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 114.
U.S. Highway 71 between mile markers 207 and 219.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4635 9466 4628 9465 4618 9514 4632 9516
4637 9515
TIME...MOT...LOC 1119Z 251DEG 29KT 4633 9497
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:49 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 28, 3:49 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon May 28 2018
.SHORT TERM...(Today and tonight)
Issued at 341 AM CDT Mon May 28 2018
The heat remains the primary forecast concern in the short term
forecast period. In the meantime, fairly widespread showers and
thunderstorms have developed early this morning over west central
Wisconsin along a sagging cold front. This activity was well-
forecast by the HRRR, which shows activity will shift east and wane
after 12Z. The boundary looks to remain situated across the heart of
the forecast area today, roughly from Montevideo to Minneapolis to
Eau Claire. Moisture looks to pool along and north this boundary,
with dewpoints in the mid/upper 60s. Temperatures south of the
boundary look to warm into the 95 to 100 degree range. These are
quite notable forecast values given MSP has only gotten as warm as
the forecast high of 99 in the entire month of May twice throughout
history (106 in May of 1994 and 99 in May of 1925). There will be
some high/mid clouds to contend with, but still expect heat indices
to achieve mid/upper 90s readings, with 100+ in areas from Mankato
northeast to the Twin Cities eastward toward Eau Claire. A heat
advisory is in effect generally along and south of Interstate 94,
with the exception of the Twin Cities metro where a heat warning has
been issued due to slightly lower criteria.
Most of the CAMS develop scattered convection in central/southern MN
between 3 pm and 6 pm. This scenario and timing seem reasonable.
There should still be plenty of opportunity for the heat
advisory/warning to come to fruition as the storms will be forming
at peak heating. The low level boundary stays stretched across the
CWA tonight while a weak shortwave approaches from the west. Have
included 20-30 POPs from west into central MN/WI.
.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT Mon May 28 2018
How convection evolves late Monday into early Tuesday will
influence temperatures and convection on Tuesday. The CWA will be
under the western periphery of upper-level ridging on Tuesday as a
shortwave trough continues northeastward across the central and
northern Plains. Southerly flow will continue to supply warm air
and transport Gulf moisture. Even if there is remnant cloud cover
from Monday convection, temperatures should warm at least into
the upper 80s and lower 90s. Dewpoints are forecast to be in the
mid 60s, which will allow heat indices to reach into the mid 90s
in some areas.
The approaching shortwave trough, remnant outflow boundaries, and
surface cold front over the High Plains mean there should be
adequate forcing for scattered convection late Monday over NE, SD,
and MN. While there still is some uncertainty, convection
initiation looks to occur to the southwest of MN ahead of the
surface cold front and progress northeastward into Southwestern
MN. In addition, thunderstorms may also develop in Southern MN and
travel eastward into WI Tuesday night. Areas of the CWA that stay
mostly free of cloud cover and have optimum heating have the
potential for 2000+ J/kg of MUCAPE. There is a chance for
marginally severe wind and hail with effective bulk wind
differences near 20-25 kts that may support organized updrafts.
Precipitable water values look to reach near 1.5 to 2 inches based
off of the NAM and GFS, so localized heavy rain may be possible.
The shortwave trough and surface boundary continue to progress
eastward on Wednesday, leading to another round of scattered
convection. Moisture will also be enhanced on Wednesday as the
remnants of Alberto approach the Great Lakes region. The shortwave
trough and surface boundary look to have progressed to the east of
the CWA by Thursday evening and will be followed by a drier airmass
and upper-level ridging. The next best chance for precip looks to
be late Saturday into Sunday with a trough approaching from the
Northwest.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1108 PM CDT Sun May 27 2018
VFR conditions tonight for Minnesota Taf sites, but a few
thunderstorms should develop at KRNH and KEAU. There is a chance
for thunderstorms again on Monday afternoon, so have added VCTS.
Winds should generally be southwest, but the direction after 00Z
is low confidence.
KMSP...
VFR conditions tonight. There is a chance for thunderstorms on
Monday afternoon. Winds should generally be southwest, and then
switch out of the northeast.
/OUTLOOK FOR KMSP/
TUE...Mainly VFR. Chc -SHRA/-TSRA. Wind S at 10G20 kts.
WED...Mainly VFR. Chc -SHRA/-TSRA. Wind S at 10G20 kts.
THU...VFR with MVFR possible. Wind NW at 10G20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for WIZ023>028.
MN...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MNZ051>059-064>067-073>078-082>085-091>093.
Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT this
evening for MNZ060>063-068>070.
Heat Advisory until 1 PM CDT this afternoon for MNZ060>063-
068>070.
&&
SHORT TERM...LS
LONG TERM...AMK
AVIATION...JRBHazardous weather outlook, May 28, 5:10 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 510 AM CDT Mon May 28 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 510 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Record-setting heat is expected today across parts of central and southern Minnesota and west central Wisconsin. High temperatures from 90 to 100 degrees are expected, with peak heat indices from 95 to 105 degrees. Thunderstorms are possible this afternoon and tonight. A few of the storms could produce hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Tuesday through Wednesday. A few storms could be strong to severe. Gusty winds and hail are the primary concerns. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
In the hours before
Special weather statement, May 28, 1:25 AM CDT, 4 hours 54 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 125 AM CDT MON MAY 28 2018 WIZ014-015-023-025-280730- Polk-Barron-St. Croix-Dunn- 125 AM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN...NORTHEASTERN ST. CROIX...SOUTHWESTERN BARRON AND SOUTHEASTERN POLK COUNTIES... At 125 AM CDT, a strong thunderstorm was located near Connorsville, or 22 miles northwest of Menomonie, moving east at 25 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Glenwood City, Boyceville, Clear Lake, Prairie Farm, Dallas, Wheeler, Ridgeland, Forest, Emerald, Downing, Reeve and Connorsville. LAT...LON 4507 9227 4525 9227 4530 9178 4503 9178 TIME...MOT...LOC 0625Z 269DEG 21KT 4516 9217 LS
Special weather statement, May 28, 1:49 AM CDT, 4 hours 30 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 149 AM CDT MON MAY 28 2018 WIZ025-027-280730- Chippewa-Dunn- 149 AM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUNN AND SOUTHWESTERN CHIPPEWA COUNTIES... At 149 AM CDT, a strong thunderstorm was located over Cedar Falls, or near Menomonie, moving east at 30 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Menomonie, Colfax, Boyceville, Elk Mound, Knapp, Wheeler, Downing, Cedar Falls, Tainter Lake, Menomonie Airport and Hoffman Hills Rec Area. This includes Interstate 94 in Wisconsin between mile markers 33 and 55. LAT...LON 4486 9212 4506 9212 4505 9155 4486 9156 TIME...MOT...LOC 0649Z 269DEG 27KT 4496 9193 LS
Special weather statement, May 28, 3:17 AM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT MON MAY 28 2018
WIZ016-027-028-280900-
Chippewa-Eau Claire-Rusk-
317 AM CDT MON MAY 28 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN RUSK...CHIPPEWA
AND EASTERN EAU CLAIRE COUNTIES...
At 316 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Chippewa Moraine State Rec Area to
near Boyd to near Requa. Movement was northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Chippewa Falls, Lake Hallie, Stanley, Bloomer, Lake Wissota, Augusta,
Cornell, Cadott, Boyd, Hawkins, Sheldon and Tilden.
This includes U.S. Highway 53 between mile markers 100 and 111.
LAT...LON 4537 9092 4468 9092 4459 9107 4460 9116
4484 9130 4508 9156 4564 9076 4564 9068
4538 9068
TIME...MOT...LOC 0816Z 228DEG 18KT 4525 9131 4495 9109 4462 9111
LSSpecial weather statement, May 28, 6:19 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 AM CDT MON MAY 28 2018
MNZ042-281215-
Todd-
619 AM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY UNTIL 7
AM CDT...
At 619 AM CDT, a strong thunderstorm was located near Aldrich, or 35
miles northeast of Alexandria, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Staples, Staples Airport, Bertha, Hewitt and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 114.
U.S. Highway 71 between mile markers 207 and 219.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4635 9466 4628 9465 4618 9514 4632 9516
4637 9515
TIME...MOT...LOC 1119Z 251DEG 29KT 4633 9497
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:50 AM CDT | Excessive Heat Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 15 hr |
| May 28, 2:15 PM CDT | Special Weather Statement | MPX | Faribault | 30 min |
| May 28, 3:10 PM CDT | Special Weather Statement | MPX | Le Sueur | 35 min |
| May 28, 3:39 PM CDT | Special Weather Statement | MPX | Carver, Scott | 66 min |
| May 28, 3:54 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 36 min |
| May 28, 4:03 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 27 min |
| May 28, 4:10 PM CDT | Special Weather Statement | MPX | Nicollet | 35 min |
| May 28, 4:14 PM CDT | Special Weather Statement | MPX | Faribault | 31 min |
| May 28, 4:29 PM CDT | Special Weather Statement | MPX | McLeod, Sibley | 46 min |
| May 28, 4:31 PM CDT | Special Weather Statement | MPX | Hennepin, Wright | 29 min |
| May 28, 4:42 PM CDT | Special Weather Statement | MPX | Waseca | 33 min |
| May 28, 4:48 PM CDT | Special Weather Statement | MPX | Carver, Hennepin | 42 min |
| May 28, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 29 min |
| May 28, 5:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| May 28, 5:11 PM CDT | Special Weather Statement | MPX | Waseca | 34 min |
| May 28, 5:17 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Sherburne, Washington, Wright | 31 min |
| May 28, 5:35 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey, Sherburne, Wright | 94 min |
| May 28, 5:40 PM CDT | Special Weather Statement | MPX | Waseca | 35 min |
| May 28, 5:49 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti, Sherburne | 26 min |
| May 28, 5:54 PM CDT | Special Weather Statement | MPX | Ramsey | 36 min |
| May 28, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Isanti | 31 min |
| May 28, 6:09 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 51 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 47 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 48 min |
| May 28, 6:22 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| May 28, 6:32 PM CDT | Special Weather Statement | MPX | Chisago | 28 min |
| May 28, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 34 min |
| May 28, 6:57 PM CDT | Special Weather Statement | MPX | Chisago | 63 min |
| May 28, 6:59 PM CDT | Special Weather Statement | MPX | Steele | 46 min |
| May 28, 1:25 AM CDT | Special Weather Statement | MPX | Dunn | 65 min |
| May 28, 1:49 AM CDT | Special Weather Statement | MPX | Dunn | 41 min |
| May 28, 3:17 AM CDT | Special Weather Statement | MPX | Chippewa | 43 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.